Acute psychosis as an initial manifestation of hypothyroidism: a case report

I don't think this really needs much of a comment from me...

J Med Case Rep. 2015 Nov 17;9(1):264.

Acute psychosis as an initial manifestation of hypothyroidism: a case report.

Ueno S1, Tsuboi S1, Fujimaki M2, Eguchi H1, Machida Y1, Hattori N2, Miwa H3.

Author information

1Department of Neurology, Juntendo University Nerima Hospital, 3-1-10 Takanodai, Nerima, Tokyo, 177-8521, Japan.

2Department of Neurology, Juntendo University School of Medicine, 2-1-1 Hongo, Bunkyo, Tokyo, 113-8421, Japan.

3Department of Neurology, Juntendo University Nerima Hospital, 3-1-10 Takanodai, Nerima, Tokyo, 177-8521, Japan. h_miwa@juntendo.ac.jp.

Abstract

INTRODUCTION:

Hypothyroidism is one of the most important causes of treatable dementia, and psychosis occasionally associated with it is known as myxedema madness. We report a case of a 90-year-old patient who developed myxedema madness acutely without overt clinical symptoms and signs suggestive of hypothyroidism.

CASE PRESENTATION:

A 90-year-old Japanese man, a general practitioner, was admitted to our emergency room because of acute-onset lethargy, delusions, and hallucinations. He had been actively working until 3 days before the admission. Upon admission, his general physical examination was unremarkable. However, a blood investigation showed the presence of hypothyroidism, and computed tomography revealed pleural effusion and ascites. Electroencephalography revealed diffuse slow waves with a decrease of α-wave activity. A single-photon emission computed tomography scan revealed a decrease of cerebral blood flow in both frontal lobes. The patient was soon treated with thyroid hormone replacement therapy. Following normalization of his thyroid function, both pleural effusion and ascites diminished and his electroencephalographic activity improved simultaneously; however, he did not recover from his psychosis.

CONCLUSIONS:

Myxedema madness should be kept in mind in the differential diagnosis of acute psychosis in elderly patients, particularly the oldest patients as in our case, because manifestations of hypothyroidism often may be indistinguishable from the aging process.

PMID: 26577152 [PubMed - as supplied by publisher]

ncbi.nlm.nih.gov/pubmed/265...

4 Replies

oldestnewest
  • manifestations of hypothyroidism often may be indistinguishable from the aging process.

    Please tell this to all the GPs out there who have told their thyroidally challenged patients to stop moaning because 'it's your age' or 'you're getting older'!

  • 90 year old GP and still working! Hope he wasn't the type to dismiss us as shirkers.

  • I wonder if he had been given a higher dose of thyroxin, or possibly NDT or T3 would he have also recovered from his psychosis.

  • My thoughts as well. Unfortunately, by then, it might have been too late whatever they offered.

You may also like...